Indiana, 2005Hail and Damaging Winds in Indiana, May 13, 2005
May 13, 2005 · NWS IND · 38 events in 27 counties and zones
Severe thunderstorms moved through central Indiana during the afternoon and evening of 13 May 2005. The most serious severe weather came in the form of wind damage, with one person being injured when tree debris fell on their vehicle in Parke County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 38
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved through central Indiana during the afternoon and evening of 13 May 2005. The most serious severe weather came in the form of wind damage, with one person being injured when tree debris fell on their vehicle in Parke County. Some severe hail, mostly marginal, was reported as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 13, 3:45 AM EST, 9 hours 20 minutes earlier.
Area forecast discussion, May 13, 3:45 AM EST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
345 AM EST FRI MAY 13 2005
.DISCUSSION...MANY CONCERNS THIS FCST INCLUDING SVR WX...TODAY AND
TNGT...TSTM CHANCES ON SATURDAY AND TEMPS THROUGH MANY OF THE
PERIODS.
WX CALM ACRS THE CNTRL INDIANA FOR NOW WITH MAINLY JUST CI STARTING
TO SPREAD E ACRS THE NRN AND WRN FA. NATIONAL/REGIONAL LOOP WAS
SHOWING LG AREA OF RWS/TRWS EXTENDING FM NRN WI TO NRN IL TO WRN
OK AHEAD OF VIGOROUS UPR LOW ACRS THE DAKOTAS...SHORT WAVE ACRS THE
OK PANHANDLE AND INVOF OF A FRONTAL SYS. AT 06Z...THE WARM FNT
EXTENDED FM THE SFC LOW ACRS WRN IA TO NERN TN...AND THE CD FNT
EXTENDED FM THE LOW SW ACRS KS.
WL GO WITH THE NAM IN THE FIRST SEVERAL PERIODS AS 00Z NAM 6 HOUR
QPF AND SFC PROGS WERE FAR SUPERIOR TO THE GFS. WARM TO LIFT QUICKLY
NE ACRS THE FA AND INTO SRN LWR MI THIS AFTERNOON. EXPECT THE BULK
OF THE TSTM ACTIVITY THIS AFTERNOON AND TNGT PER THE NAM. STG
INSTABILITY WL DVLP AS THE WARM SECTOR MOVES IN. MODELS PRODUCE
CAPES OF 1500-2500 J/KG BY THIS AFTERNOON ALONG WITH DECENT ALBEIT
NOT INCREDIBLE WIND SHEAR (1000-700 MB SPEED SHEAR AROUND 30 KTS
WITH 30 DEGREES OF VEERING WITH HEIGHT). FA WL ALSO BE IN RIGHT
ENTRANCE REGION OF 100 KT 250 MB JET ACRS THE UPR GT LKS. IN
ADDITION...MODELS SPREAD 1.50 PRECIP H20 ACRS THE FA THIS AFTERNOON
AND TNGT. SO...IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...HEAVY
RN COULD BE A THREAT. COULD ALSO BE A FEW TORNADOES THIS
AFTERNOON/EVENING ESP N OF A HUF-IND-MIE LINE IN CLOSER PROXIMITY TO
STRONGER SHEAR AND 35-40 KT LOW LVL JET. IN KEEPING WITH NAMS
QPF...WL GO WITH CHC POPS THIS MRNG WITH LIKELY POPS N AND W THIS
AFTERNOON. THE CD FNT APPROACHES KLAF BY 12Z SAT WITH PLNTY OF TSTMS
EXPECTED ACRS THE ENTIRE FA TNGT. WENT WITH OCCASIONAL POPS
EVERYWHERE. MORE RWS/TRWS ON SAT ESP S AND E AND ESP IN THE MRNG.
KEEP A SLGT CHC OF RWS IN ON SAT NGT AHEAD OF VORTEX DROPPING SE
OUT OF CNTRL CANADA.
WITH DECENT WAA AND SOME SS...PREFER WARMER FWC TODAY. MOS PRETTY
CLOSE TNGT AND APPEARS TO HAVE THE RIGHT IDEA OF KEEPING TEMPS UP
WITH FROPA NOT COMING UNTIL SAT MRNG. CLDS WL BE SLOW TO BREAK UP ON
SATURDAY...AND WITH FNT MOVING THROUGH...PREFER COOLER MET/GFS.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
KOCH
Hazardous weather outlook, May 13, 12:50 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 PM EST FRI MAY 13 2005
INZ021-028>031-035>049-051>057-060>065-067>072-141100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1250 PM EST FRI MAY 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
...SEVERE THUNDERSTORM WATCH UNTIL 8PM EST...
THUNDERSTORMS ARE LIKELY THIS AFTERNOON. THE STORMS COULD PRODUCE
WIND GUSTS OVER 50 MILES AN HOUR AND LARGE HAIL. AN ISOLATED TORNADO
IS ALSO POSSIBLE. A SQUALL LINE WILL BE POSSIBLE THIS EVENING WHICH
MAY PRODUCE MORE DANGEROUS WEATHER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS. THERE IS A CHANCE OF THUNDERSTORMS
TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS EVENING.
&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND
Thunderstorm Wind, Monroe
- When
- May 13, 1:05 PM EST
- Where
- Monroe County, 12 mi SE of Bloomington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.050, -86.350
Power lines were blown down at the south end of Lake Monroe.
Thunderstorm Wind, Brown
- When
- May 13, 1:05 PM EST
- Where
- Brown County, 2 mi S of Helmsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.233, -86.300
Trees two feet in diameter were blown down along Lanam Ridge Road.
Thunderstorm Wind, Brown
- When
- May 13, 1:10 PM EST
- Where
- Brown County, Spearsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.333, -86.200
Six-inch diameter limbs were blown down.
Thunderstorm Wind, Martin
- When
- May 13, 1:30 PM EST
- Where
- Martin County, 7 mi N of Shoals
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.767, -86.783
Several trees were blown down.
Thunderstorm Wind, Johnson
- When
- May 13, 1:40 PM EST
- Where
- Johnson County, 7 mi NW of Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.550, -86.150
Trees were blown down on State Road 144.
Thunderstorm Wind, Morgan
- When
- May 13, 1:45 PM EST
- Where
- Morgan County, Chetwynd
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.433, -86.267
Trees were blown down on State Road 44.
Hail, Johnson
- When
- May 13, 1:48 PM EST to 1:57 PM EST
- Where
- Johnson County, 4 mi W of Greenwood
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.617, -86.200
Thunderstorm Wind, Shelby
- When
- May 13, 1:59 PM EST
- Where
- Shelby County, Shelbyville Muni Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.583, -85.800
The Shelbyville ASOS (KGEZ) reported a wind gust to 51 knots (59 miles per hour).
Thunderstorm Wind, Clay
- When
- May 13, 2:20 PM EST
- Where
- Clay County, 2 mi NW of Brazil
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.550, -87.150
Thunderstorm Wind, Jennings
- When
- May 13, 2:25 PM EST
- Where
- Jennings County, 8 mi NW of North Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.083, -85.733
Several trees were blown down.
Hail, Marion
- When
- May 13, 2:27 PM EST to 2:28 PM EST
- Where
- Marion County, Lawrence
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.833, -86.033
Thunderstorm Wind, Rush
- When
- May 13, 2:30 PM EST
- Where
- Rush County, 8 mi N of Rushville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.733, -85.450
Trees were blown down just west of State Road 3 near the Little Blue River.
Thunderstorm Wind, Decatur
- When
- May 13, 2:30 PM EST
- Where
- Decatur County, 2 mi SW of Westport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.167, -85.617
Trees and power lines were blown down. One tree, which was 93 feet tall and over 100 years old, came within inches of crushing a home when it was uprooted by the storm.
Hail, Owen
- When
- May 13, 2:40 PM EST to 2:41 PM EST
- Where
- Owen County, Quincy
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.450, -86.717
Thunderstorm Wind, Knox
- When
- May 13, 2:47 PM EST
- Where
- Knox County, 1 mi SW of Wheatland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.650, -87.317
Several six to ten inch diameter limbs were blown down.
Thunderstorm Wind, Morgan
- When
- May 13, 2:55 PM EST
- Where
- Morgan County, Eminence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.517, -86.650
Several trees were blown down.
Thunderstorm Wind, Greene
- When
- May 13, 3:00 PM EST
- Where
- Greene County, 4 mi S of Bloomfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.983, -86.933
Several trees were blown down.
Hail, Delaware
- When
- May 13, 3:16 PM EST to 3:17 PM EST
- Where
- Delaware County, 2 mi NW of Muncie
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.200, -85.433
Hail, Hendricks
- When
- May 13, 3:18 PM EST to 3:19 PM EST
- Where
- Hendricks County, Brownsburg
- Measured
- 1 in hail
- Reported by
- STORM CHASER
- Coordinates
- 39.850, -86.400
Thunderstorm Wind, Hendricks
- When
- May 13, 3:18 PM EST
- Where
- Hendricks County, Brownsburg
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- STORM CHASER
- Coordinates
- 39.850, -86.400
A 61 mph wind gust was measured in Brownsburg.
Hail, Marion
- When
- May 13, 3:48 PM EST to 3:49 PM EST
- Where
- Marion County, 3 mi NW of Indianapolis
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.817, -86.183
Thunderstorm Wind, Parke
- When
- May 13, 4:07 PM EST
- Where
- Parke County, 4 mi W of Rosedale
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.633, -87.367
Trees were snapped off on County Road 900 South between Lyford and Rosedale. The limbs fell on a vehicle, causing damage and an injury. Damage numbers are estimated.
Thunderstorm Wind, Madison
- When
- May 13, 4:27 PM EST
- Where
- Madison County, Linwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.200, -85.683
A wind gust to 60 mph was reported.
Hail, Vigo
- When
- May 13, 4:34 PM EST to 4:35 PM EST
- Where
- Vigo County, 3 mi S of Terre Haute
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.417, -87.400
Hail, Delaware
- When
- May 13, 4:37 PM EST to 4:38 PM EST
- Where
- Delaware County, 5 mi SW of Gaston
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.267, -85.567
Thunderstorm Wind, Hamilton
- When
- May 13, 5:42 PM EST
- Where
- Hamilton County, 8 mi NW of Noblesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.133, -86.117
A wind gust to 60 mph was reported, along with tree limb damage near State Road 28.
Thunderstorm Wind, Madison
- When
- May 13, 6:00 PM EST
- Where
- Madison County, Lapel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.067, -85.850
Trees were blown down in Lapel.
Thunderstorm Wind, Vermillion
- When
- May 13, 6:07 PM EST
- Where
- Vermillion County, 4 mi N of Perrysville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.100, -87.433
A wind gust to 60 mph was reported.
Thunderstorm Wind, Fountain
- When
- May 13, 6:10 PM EST
- Where
- Fountain County, Covington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.133, -87.400
An estimated wind gust to 60 mph blew part of a barn roof off. Damage amounts are estimated.
Hail, Warren
- When
- May 13, 6:15 PM EST to 6:16 PM EST
- Where
- Warren County, Williamsport
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.283, -87.300
Hail, Warren
- When
- May 13, 7:00 PM EST to 7:01 PM EST
- Where
- Warren County, Williamsport
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.283, -87.300
Thunderstorm Wind, Montgomery
- When
- May 13, 7:07 PM EST
- Where
- Montgomery County, Linden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.183, -86.900
An estimated wind gust to 60 mph was reported.
Thunderstorm Wind, Tippecanoe
- When
- May 13, 7:10 PM EST
- Where
- Tippecanoe County, Romney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.250, -86.900
A tree was blown down near Romney.
Thunderstorm Wind, Tippecanoe
- When
- May 13, 7:15 PM EST
- Where
- Tippecanoe County, Romney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.250, -86.900
Trees were blown down near State Road 28 at Romney.
Thunderstorm Wind, Carroll
- When
- May 13, 7:15 PM EST
- Where
- Carroll County, 2 mi E of Delphi
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.583, -86.633
Trees were blown down near Delphi.
Hail, Clinton
- When
- May 13, 7:28 PM EST
- Where
- Clinton County, Frankfort
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.283, -86.517
Thunderstorm Wind, Vigo
- When
- May 13, 7:50 PM EST
- Where
- Vigo County, Terre Haute
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.467, -87.400
Thunderstorm Wind, Clay
- When
- May 13, 8:00 PM EST
- Where
- Clay County, 2 mi W of Brazil
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.533, -87.150
Trees were blown down near Cottage Hill.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 13, 2005$8,000 · F3 · 18 events
- Flooding in Iowa, May 13 to 17, 2005$960,000 · 32 events
- Hail and Damaging Winds in Ohio, May 13, 2005$348,000 · 1.25 in hail · 43 events
- Hail and Damaging Winds in Oklahoma, May 13 to 14, 2005$27,000 · 2 in hail · 56 events
- Flood in Kansas, May 13 to 14, 2005$100,000 · 1 event
- Hail and Damaging Winds in Ohio, May 13, 2005$52,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Michigan, May 13, 2005$60,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Indiana, May 13, 2005$35,000 · 1.75 in hail · 18 events
- Wildfire in Hawaii, May 13 to 14, 2005$50,000 · 1 event
- Hail in Texas, May 13, 20051 injured · $20,000 · 2.75 in hail · 3 events
- Hail and Damaging Winds in Ohio, May 13, 2005$23,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, May 13, 2005$19,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445718, 5445719, 5445720, 5445721, 5445722, 5445723, 5445724, 5445725, 5445790, 5445791, 5445792, 5445793, 5445794, 5445795, 5445796, 5445797, 5445798, 5445799, 5445800, 5445801, 5445802, 5445803, 5445804, 5445805, 5445806, 5445807, 5445808, 5445809, 5445810, 5445811, 5445812, 5445886, 5445887, 5445888, 5445889, 5445890, 5445891, 5445892.